Kentucky, 2004

Ice Storm in Kentucky, January 25, 2004

January 25, 2004 · NWS PAH · 17 events in 17 counties and zones

The areas of western Kentucky hardest hit by this ice storm were close to the Indiana border, including the Henderson and Owensboro regions, where about one half inch of ice coated trees, power lines, and roads. Sporadic power outages occurred as wind brought down ice-laden tree limbs and power lines.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The areas of western Kentucky hardest hit by this ice storm were close to the Indiana border, including the Henderson and Owensboro regions, where about one half inch of ice coated trees, power lines, and roads. Sporadic power outages occurred as wind brought down ice-laden tree limbs and power lines. At the height of the outages, about 2500 customers were without power. Power was restored to all but 175 homes by the end of the day following the ice storm. Cell phone towers were damaged, causing widespread cell phone outages. Numerous vehicle wrecks occurred, but none with serious injuries. Some of the wrecks involved salt trucks and tow trucks losing control on the ice. A four-vehicle wreck on an Audubon Parkway ramp at Kentucky 1554 involved a tow truck that slid into a wreck scene it was sent to clear. One person was slightly injured in that wreck. The state police post at Henderson worked about 55 accidents in its area, while the Henderson County Sheriff Department responded to 20 accidents. A spokesman for the state police post at Henderson reported the worst road conditions he had seen in years. Henderson County road crews were pulled off the roads due to "impassable" conditions for a time during the ice storm. Some schools cancelled classes on the day after the ice storm because power was not fully restored, and some tree limbs were still on roadways. The ice may have caused a house fire in Henderson. An ice-covered tree limb fell on a power line, causing a power surge that started a fire in the basement and spread up to the kitchen. South of the Owensboro and Henderson areas, ice accumulations were around one quarter inch as far south as a Paducah to Hopkinsville line. Most of the ice in this more southern area was on trees and power lines, resulting in fewer accidents, but there were still a number of tree limbs falling on power lines. In rural Hopkins County, about 3,000 customers lost power in the Dawson Springs, Earlington, Hanson, and St. Charles areas. In Madisonville, about 400 customers lost power. Only three weather-related accidents were reported to the state police post at Madisonville. Two people received minor injuries in a one-car crash on Highway 1668, a rural secondary road in Crittenden County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 25, 4:44 AM CST, 16 minutes earlier.

Area forecast discussion, Jan 25, 4:44 AM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
444 AM CST SUN JAN 25 2004

.DISCUSSION...

FULL SCALE FREEZING RAIN EVENT IN PROGRESS EARLY THIS MORNING BUT
LATEST RADAR AND WATER VAPOR SHOWING UNEXPECTED DRY SLOT WORKING ITS
WAY INTO OUR WESTERN ZONES. WILL WATCH CLOSELY AND MAY HAVE TO
CANCEL WARNING OVER WESTERN SECTIONS IF PRECIP DOESNT FILL BACK IN.
AS SYSTEM LIFTS OUT THIS AFTERNOON...PRECIP WILL END FROM SOUTH TO
NORTH BUT NOT BEFORE CHANGING TO RAIN OVER THE SOUTHERN HALF AND
REMAINING RAIN OR FREEZING RAIN OVER THE NORTHERN HALF. NOT
CONVINCED THAT THERE WILL BE ANY MEASURABLE PRECIP THIS AFTERNOON...
ESPECIALLY OVER THE SOUTHERN HALF...BUT WILL LEAVE IN SCHC/CHC POPS
TONIGHT AND WILL GO WITH R/ZR NORTH AND R SOUTH. NOT ENOUGH QPF
TONIGHT TO WARRANT A WATCH/WARNING OVER THE NORTH TONIGHT. NO SOONER
THAN THE FIRST SHORT WAVE LIFTS OUT...ANOTHER LIFTS ACROSS THE
REGION ON MONDAY. MOISTURE LIMITED WITH THIS SYSTEM. MODELS VARY
GREATLY WITH POSITION OF SFC AND UPPER AT 00Z TUESDAY...WHICH MAKES
A TREMENDOUS DIFFERENCE ON THICKNESSES...SURFACE TEMPS...ETC...SO
WILL GO WITH A COMPROMISE. WILL GO WITH CHC POPS MONDAY MORNING WITH
R/ZR NORTH AND R SOUTH WITH A TRANSITION OVER TO SNOW FROM NW TO SE
BY MONDAY NIGHT. DUE TO LIMITED MOISTURE NOT EXPECTING MUCH IN THE
WAY OF ACCUMULATION. BY TUESDAY THIS SYSTEM WILL HAVE LIFTED OFF TO
THE NE. WILL MAKE NO CHANGES BEYOND TUESDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...ICE STORM WARNING THROUGH 2PM CST.
MO...ICE STORM WARNING THROUGH 2PM CST.
IL...ICE STORM WARNING THROUGH 2PM CST.
IN...ICE STORM WARNING THROUGH 2PM CST.

&&

JAP
Hazardous weather outlook, Jan 25, 4:58 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
458 AM CST SUN JAN 25 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
458 AM CST SUN JAN 25 2004

...ICE STORM WARNING IN EFFECT THROUGH 2 PM CST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN WILL CONTINUE ACROSS MUCH OF THE QUAD STATE TODAY.
THE MOST SIGNIFICANT ICE ACCUMULATIONS WILL OCCUR THIS MORNING.
FREEZING RAIN WILL LINGER INTO TONIGHT GENERALLY NORTH OF A LINE FROM
OWENSBORO KENTUCKY TO PERRYVILLE MISSOURI WITH ONLY MINOR
ADDITIONAL ACCUMULATIONS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF LIGHT FREEZING RAIN EARLY MONDAY MORNING
GENERALLY NORTH OF A LINE FROM OWENSBORO KENTUCKY TO PERRYVILLE
MISSOURI. MONDAY NIGHT RAIN IS EXPECTED TO CHANGE OVER TO SNOW BUT
NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED. A COUPLE OF CHANCES OF
LIGHT SNOW AND RAIN WILL EXIST THE REMAINDER OF THE UPCOMING WEEK. ON
WEDNESDAY...SOME WET SNOW MAY OCCUR OVER THE HIGHER TERRAIN OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...INCLUDING THE OZARK
FOOTHILLS OF SOUTHEAST MISSOURI. THERE IS ANOTHER CHANCE ON FRIDAY
OVER THE EVANSVILLE TRI STATE AREA. NONE OF THESE EVENTS ARE
EXPECTED TO HAVE A MAJOR IMPACT ON TRAVEL. SOME LOCAL MINOR
ACCUMULATIONS ARE POSSIBLE...MAINLY ON GRASS AND ELEVATED SURFACES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF SNOW OR
ICE ACCUMULATION WOULD BE APPRECIATED.

JAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 ice storm. Local standard time, as filed.

Ice Storm, Ballard

When
January 25, 5:00 AM CST to 12:00 PM CST
Where
Ballard forecast zone
Reported by
NEWSPAPER
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Ice Storm, Caldwell

When
January 25, 5:00 AM CST to 12:00 PM CST
Where
Caldwell forecast zone
Reported by
NEWSPAPER
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Ice Storm, Christian

When
January 25, 5:00 AM CST to 12:00 PM CST
Where
Christian forecast zone
Reported by
NEWSPAPER
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Ice Storm, Crittenden

When
January 25, 5:00 AM CST to 12:00 PM CST
Where
Crittenden forecast zone
Reported by
NEWSPAPER
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Ice Storm, Daviess

When
January 25, 5:00 AM CST to 5:00 PM CST
Where
Daviess forecast zone
Reported by
NEWSPAPER
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Ice Storm, Henderson

When
January 25, 5:00 AM CST to 5:00 PM CST
Where
Henderson forecast zone
Reported by
NEWSPAPER
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Ice Storm, Hopkins

When
January 25, 5:00 AM CST to 12:00 PM CST
Where
Hopkins forecast zone
Reported by
NEWSPAPER
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Ice Storm, Livingston

When
January 25, 5:00 AM CST to 12:00 PM CST
Where
Livingston forecast zone
Reported by
NEWSPAPER
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Ice Storm, Lyon

When
January 25, 5:00 AM CST to 12:00 PM CST
Where
Lyon forecast zone
Reported by
NEWSPAPER
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Ice Storm, Marshall

When
January 25, 5:00 AM CST to 12:00 PM CST
Where
Marshall forecast zone
Reported by
NEWSPAPER
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Ice Storm, McCracken

When
January 25, 5:00 AM CST to 12:00 PM CST
Where
McCracken forecast zone
Reported by
NEWSPAPER
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Ice Storm, McLean

When
January 25, 5:00 AM CST to 12:00 PM CST
Where
McLean forecast zone
Reported by
NEWSPAPER
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Ice Storm, Muhlenberg

When
January 25, 5:00 AM CST to 12:00 PM CST
Where
Muhlenberg forecast zone
Reported by
NEWSPAPER
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Ice Storm, Todd

When
January 25, 5:00 AM CST to 12:00 PM CST
Where
Todd forecast zone
Reported by
NEWSPAPER
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Ice Storm, Trigg

When
January 25, 5:00 AM CST to 12:00 PM CST
Where
Trigg forecast zone
Reported by
NEWSPAPER
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Ice Storm, Union

When
January 25, 5:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Reported by
NEWSPAPER
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Ice Storm, Webster

When
January 25, 5:00 AM CST to 12:00 PM CST
Where
Webster forecast zone
Reported by
NEWSPAPER
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381023, 5381024, 5381025, 5381026, 5381027, 5381028, 5381029, 5381030, 5381031, 5381032, 5381033, 5381034, 5381035, 5381036, 5381037, 5381038, 5381039.